Alert archive / Iowa / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 251, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Aug 27, 2018, 5:14 PM CDT for Winnebago County, Worth County, Iowa. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 27, 2018, 5:14 PM CDT (22:14 UTC)
- Expired
- Aug 27, 2018, 6:00 PM CDT
- In force
- 46 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Winnebago County, IA, Worth County, IA
The radar
The Minneapolis radar (KMPX), 167 km from the middle of the area, began a volume at 22:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 27, 2:57 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 10.2 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1465 J/kg
- Mixed-layer CIN
- -96 J/kg
- Mixed-layer LCL
- 698 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 232 m²/s²
- 0-3 km storm-relative helicity
- 249 m²/s²
- Significant tornado parameter
- 0.8
- Supercell composite
- 4.7
The text
As transmitted.
052 WUUS53 KDMX 272214 SVRDMX IAC189-195-272300- /O.NEW.KDMX.SV.W.0251.180827T2214Z-180827T2300Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Des Moines IA 514 PM CDT MON AUG 27 2018 The National Weather Service in Des Moines has issued a * Severe Thunderstorm Warning for... Western Worth County in north central Iowa... Eastern Winnebago County in north central Iowa... * Until 600 PM CDT. * At 513 PM CDT, a severe thunderstorm was located near Lake Mills, or 7 miles north of Forest City, moving northeast at 50 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * Locations impacted include... Forest City, Northwood, Lake Mills, Emmons, Rice Lake, Fertile, Leland, Joice, Scarville, Lake Mills Municipal Airport, Hogsback Wildlife Area, Rice Lake State Park and Pilot Knob State Park. This includes Interstate 35 between mile markers 209 and 218. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. Torrential rainfall is occurring with this storm, and may lead to flash flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4325 9345 4326 9383 4350 9359 4350 9318 TIME...MOT...LOC 2213Z 222DEG 43KT 4337 9362 HAIL...<.75IN WIND...60MPH $$ Donavon
3 follow-up statements
071 WWUS53 KDMX 272226 SVSDMX Severe Weather Statement National Weather Service Des Moines IA 526 PM CDT MON AUG 27 2018 IAC189-195-272300- /O.CON.KDMX.SV.W.0251.000000T0000Z-180827T2300Z/ Worth IA-Winnebago IA- 526 PM CDT MON AUG 27 2018 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT FOR WESTERN WORTH AND EASTERN WINNEBAGO COUNTIES... At 524 PM CDT, a severe thunderstorm was located over Rice Lake, or 12 miles west of Northwood, moving northeast at 40 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. Locations impacted include... Forest City, Northwood, Lake Mills, Emmons, Rice Lake, Fertile, Leland, Joice, Hogsback Wildlife Area, Rice Lake State Park and Pilot Knob State Park. This includes Interstate 35 between mile markers 209 and 218. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. Torrential rainfall is occurring with this storm, and may lead to flash flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4325 9345 4326 9375 4350 9359 4350 9318 TIME...MOT...LOC 2224Z 220DEG 35KT 4341 9345 HAIL...<.75IN WIND...60MPH $$ Donavon
678
WWUS53 KDMX 272239
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
539 PM CDT MON AUG 27 2018
IAC189-195-272300-
/O.CON.KDMX.SV.W.0251.000000T0000Z-180827T2300Z/
Worth IA-Winnebago IA-
539 PM CDT MON AUG 27 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR WESTERN WORTH AND SOUTHEASTERN WINNEBAGO COUNTIES...
At 539 PM CDT, a severe thunderstorm was located near Northwood,
moving northeast at 55 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Forest City, Northwood, Lake Mills, Rice Lake, Fertile, Leland,
Joice, Lake Mills Municipal Airport, Rice Lake State Park and Pilot
Knob State Park.
This includes Interstate 35 between mile markers 209 and 218.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4325 9345 4326 9371 4350 9347 4350 9318
TIME...MOT...LOC 2239Z 235DEG 46KT 4342 9335
HAIL...1.00IN
WIND...60MPH
$$
Hagenhoff627
WWUS53 KDMX 272301
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
601 PM CDT MON AUG 27 2018
IAC189-195-272310-
/O.EXP.KDMX.SV.W.0251.000000T0000Z-180827T2300Z/
Worth IA-Winnebago IA-
601 PM CDT MON AUG 27 2018
...THE SEVERE THUNDERSTORM WARNING FOR WESTERN WORTH AND SOUTHEASTERN
WINNEBAGO COUNTIES HAS EXPIRED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been allowed to expire. However small
hail and gusty winds are still possible with this thunderstorm.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
north central Iowa.
LAT...LON 4325 9345 4326 9371 4350 9347 4350 9318
TIME...MOT...LOC 2300Z 222DEG 43KT 4360 9313
$$
HagenhoffWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 27, 2:54 PM CDT, 2 hours 20 minutes earlier.
Area forecast discussion, Aug 27, 2:54 PM CDT, 2 hours 20 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 254 PM CDT Mon Aug 27 2018 .DISCUSSION.../Tonight through Monday/ Issued at 253 PM CDT Mon Aug 27 2018 Active weather pattern through much of the forecast period. Initial concerns for severe weather are focused on the remainder of today over northern Iowa later this afternoon and into the early evening then again over the southeast Tuesday. Another strong short wave is lifting northeast through central Nebraska this afternoon with thunderstorms developing over northwest Iowa and into northeast Nebraska/southeast South Dakota. The storms are continuing to strengthen as the boundary layer continues to destabilize. A trough axis precedes the upper level system through northwest Iowa and into western Minnesota and will be the focus for stronger instability and destabilization as the upper level support arrives. Effective deep layer shear across the north is supportive of organized and sustained updrafts and certainly some supercell structures. Large hail, damaging winds and a few tornadoes are all possible over the far north between 3-8 pm today with the initial supercell structures before then entire system grows upscale as it lifts into Minnesota and Wisconsin. The remainder of the evening is expected to be quiet until late tonight into early Tuesday as the primary cold front enters the state across the north. Much of the northern activity will be post surface frontal. Also a few storms will be possible over the south through the warm advection zone. Expect strong instability to develop over southern/southeast Iowa by the afternoon assuming the area does not become contaminated by convective debris, which it shouldn't with deep layer flow from the southwest. Supercell development could once again occur with an attendant very large hail, damaging wind and isolated tornado threat. The boundary will move south by late Tuesday night then high pressure will arrive for Wednesday. Wednesday will be cool with highs in the low to mid 70s. The active pattern arrives Thursday night as a strong upper level westerlies develop and persist through the weekend. This flow will help keep a boundary lingering in the area. There does appear to have some severe weather potential and potential more so a heavy rain threat. There are hints of MCS development Friday night that could develop into a damaging wind threat but a bit too far out at this point to narrow focus to overall evolution during this period as overnight cold pools will impact next day potential. && .AVIATION.../For the 18Z TAFS through 18Z Tuesday afternoon/ Issued at 1245 PM CDT Mon Aug 27 2018 A few showers and isolated thunderstorms in vicinity of KOTM will end early this afternoon. Additional thunderstorms are expected over northern Iowa mid to late afternoon into the evening. The primary impact area near KMCW. A few more storms may reach as far south as KFOD/KALO late tonight into Tuesday morning. Gusty south wind today switching to northwest over northern Iowa toward the end of the period. && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && DISCUSSION...Donavon AVIATION...Donavon
Hazardous weather outlook, Aug 27, 3:23 PM CDT, 1 hour 51 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 323 PM CDT Mon Aug 27 2018 IAZ004>007-015>017-023>028-033>039-282030- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk- 323 PM CDT Mon Aug 27 2018 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight Strong to severe thunderstorms are forecast over northern Iowa through the evening hours. The primary threats are damaging winds and large hail, but an isolated tornado or two cannot be ruled out. The greatest severe threat remains along and north of Highway 20. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Thunderstorms are again possible Tuesday into Tuesday night. A strong storm may be possible with gusty winds and small hail. Another chance for storms arrives late Thursday night into Friday. .SPOTTER INFORMATION STATEMENT... Spotters are likely to be needed through the evening and again on Tuesday. IAZ044>050-057>062-070>075-081>086-092>097-282030- Crawford-Carroll-Greene-Boone-Story-Marshall-Tama-Audubon-Guthrie- Dallas-Polk-Jasper-Poweshiek-Cass-Adair-Madison-Warren-Marion- Mahaska-Adams-Union-Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold- Decatur-Wayne-Appanoose-Davis- 323 PM CDT Mon Aug 27 2018 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Widespread thunderstorms are anticipated on Tuesday into Tuesday night. Some strong to possibly severe storms remain possible with the primary threats of hail, damaging winds, and even a tornado or two. The location of greatest severe threat is in the southeast portions of Iowa. More storms are possible Friday into Saturday. However, the severe potential remains uncertain at this time. .SPOTTER INFORMATION STATEMENT... Spotters might be needed on Tuesday. KLP
In the hours before
Special weather statement, Aug 27, 4:12 PM CDT, 1 hour 2 minutes before
Special Weather Statement National Weather Service Des Moines IA 412 PM CDT Mon Aug 27 2018 IAZ036>038-048-049-060-061-073-074-272330- Hamilton-Hardin-Grundy-Story-Marshall-Polk-Jasper-Warren-Marion- Including the cities of Webster City, Iowa Falls, Eldora, Ackley, Grundy Center, Reinbeck, Conrad, Dike, Wellsburg, Ames, Marshalltown, Des Moines, Newton, Indianola, Norwalk, Carlisle, Pella, and Knoxville 412 PM CDT Mon Aug 27 2018 ...Brief Period of Gusty South Winds through Early Evening... An area of stronger south winds is migrating through the region early this evening. South winds have been gusting to near 45 mph at times and may cause minor damage to small limbs or branches, blow small loose objects around as well as result in more difficult travel on area roads...highways and interstates. The winds are likely to lessen between 6 and 7 pm this evening, a bit closer to sunset. Motorists are urged to exercise caution if stronger winds gusts are encountered, especially for high profile vehicles. REV
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 26, 9:44 PM CDT | Severe Thunderstorm Warning | DMX | Calhoun, Humboldt, Pocahontas, Webster | 31 min |
| Aug 26, 9:49 PM CDT | Severe Thunderstorm Warning | DMX | Calhoun, Pocahontas, Sac | 26 min |
| Aug 26, 10:23 PM CDT | Special Weather Statement | DMX | Calhoun, Cerro Gordo, Franklin, Humboldt, Pocahontas, Wright | 52 min |
| Aug 26, 10:40 PM CDT | Severe Thunderstorm Warning | DMX | Hamilton, Humboldt, Webster, Wright | 35 min |
| Aug 26, 11:20 PM CDT | Special Weather Statement | DMX | Butler, Franklin, Wright | 55 min |
| Aug 27, 12:01 AM CDT | Special Weather Statement | DMX | Adair, Adams, Guthrie | 59 min |
| Aug 27, 12:11 AM CDT | Special Weather Statement | DMX | Bremer, Butler, Franklin | 79 min |
| Aug 27, 4:30 PM CDT | Severe Thunderstorm Warning | DMX | Hancock, Kossuth, Winnebago | 45 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.